It’s been three days since chemotherapy, and my nurse called this morning to ask how I was feeling. I told her I was feeling alright, and she congratulated me, saying that today and tomorrow would probably be my worst days and that I’d be on the upswing soon. Really? I feel like I really dodged a bullet here. I’ve been going over my giant list of potential side effects and considering myself incredibly lucky that I seem to have avoided the worst of them.
Before I started chemotherapy, I was massively frustrated that no one could offer me a really detailed description of what it was like. So here’s my summary: It wasn’t as awful as the movies made me believe it would be, but it has been difficult and challenging and sickening in ways I didn’t expect. In the end, I decided to put together this little list of how chemo’s made me feel so far. I may not be out of the woods yet, but I’ve packed up my tent and I’m fighting my way through the leaves and rocks and trying to avoid the bears while I get back to normal.
Let me begin by saying that everyone is different and everyone’s body reacts differently, so just because this is my path, doesn’t mean it’ll be anyone else’s – and it might not even be mine on round 2, either.
This is the big one. Last night I went to bed at 10pm, then woke up this morning at 10am to attend class via Skype. Despite 12 hours of sleep, I felt like I’d just eaten a giant plate of week-old sushi covered in mayonnaise left out in the sun, then ran an IronMan and gotten hit by an 18-wheeler right before I crossed the finish line. Since all I have to do to Skype-attend class is lay in my bed, I decided to call in anyway – but my computer had other plans, and my internet connection cut out after an hour. My professor decided to give me the rest of the afternoon off. I immediately fell back asleep until 3:30pm, when I finally dragged myself downstairs to eat some macaroni and cheese, then I fell back asleep on the chaise lounge until I just woke up to write this blog entry. I’m not going to lie, though, I could go back to sleep right now.
I don’t want to say nausea because I really haven’t experienced much, if any, nausea. The combination of my medications – Kytril, Zofran and Compazine – have successfully kept any nausea at bay, which is amazing, because it’s truly the side effect I was most concerned about. I do, however, feel sort of oddly gaggy. Like, a picture of some food won’t really make me feel nauseated, but it’ll just…gross me out. I feel like I’ve gone back in time to 1992 when I was four years old and all I liked was cupcakes, macaroni and cheese, French fries, rice and plain chicken. I was scrolling through my TV options during the 20 minutes I was awake in between my naps and passed an episode of “Man vs. Food” and honestly had to just turn the TV off.
[x] Taste alteration
Things just taste a little off in my mouth right now. I don’t care, though, because my mom bought me Limeaid and it tastes amazing and I love it. When I was a kid I used to eat lemons the way other kids would eat orange slices during AYSO soccer halftime, so I’m glad that acidity still tastes awesome to me. I mean, would it really be the worst thing in the world if I didn’t want any chocolate for a few months? I’m sure my thighs wouldn’t mind.
[x] Bowel issues
I’m not getting into this, but yeah. If you ever need chemotherapy, just understand that nothing going on in your digestive tract will make sense for several days.
[x] Aches and pains
My wonderful oncologist agrees with me that chemotherapy can S a D and that I shouldn’t have to miss any important things in my life because of this little boob-shaped road block, so she gave me the go-ahead to attend my gorgeous and wonderful friend Jasmine’s wedding in St. Louis on March 9. However, this meant that I needed to get a little shot of a medicine called Neulasta that’ll ensure my white blood cell counts stay high enough for me to eat at a giant buffet kids are sneezing on and dance with a ton of people until midnight without getting a deadly infection. Neulasta has a little side effect, though: pain. That’s it. Just pain. Bone pain, muscle pain, aches, pains, all different kinds of discomfort. The reason for this is a “bone marrow flare,” when the meds cause your white blood cell counts to explode and put pressure on the insides of your bones until you get a full-body migraine. However, someone accidentally discovered that you can skip this unpleasant reaction if you take Claritin – just typical, OTC Claritin. I did, and my aches have been relatively minor so far. Fingers crossed.
It’s still here. I’ve started compulsively tugging at it, but it’s staying put so far. My oncologist says it’ll probably begin to fall out between March 10 and March 15. I just want it to hang on until the wedding, because I’m concerned about my wig’s ability to stay put during my ah-mah-zing dance moves.